Alert archive / Nebraska / Red Flag Warnings in 2009

Red Flag Warning 7, NWS North Platte, NE

May 19, 200918 counties in Nebraska

NWS North Platte, NE issued this red flag warning at May 19, 2009, 1:58 PM MDT for 18 counties in Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2009, 1:58 PM MDT (19:58 UTC)
Expired
May 19, 2009, 6:00 PM MDT
In force
4 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 16 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3238 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KLBF 191958
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT TUE MAY 19 2009


NEZ204-206-208-200000-
/O.NEW.KLBF.FW.W.0007.090519T1958Z-090520T0000Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-
NIOBRARA VALLEY/FORT NIOBRARA NWR-
258 PM CDT TUE MAY 19 2009 /158 PM MDT TUE MAY 19 2009/

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED
FLAG WARNING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS...WHICH IS
IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING.

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN NEBRASKA...204...206...208

AN UNSEASONABLE HOT DAY HAS RESULTING IN TEMPERATURES REACHING
INTO THE MID 90S ACROSS NORTHWEST NEBRASKA. PRIMARILY ACROSS
CHERRY AND SHERIDAN COUNTIES. MEANWHILE SURFACE DEW POINTS ARE
NEAR 40 DEGREES...WITH A RESULTING RELATIVE HUMIDITY AT OR BELOW
15 PERCENT. ALONG WITH THE DRY AIR ARE SOUTH WINDS GUSTING TO 30
TO 45 MPH. THIS COMBINATION WILL CREATE EXTREME FIRE BEHAVIOR
CONDITIONS. WHILE THE SPRING GROWTH HAS CREATED SOME AREAS OF LOW
FUEL CONDITIONS...CURED GRASSES FROM LAST YEAR REMAIN THE DOMINANT
FUEL TYPE IN MANY LOCATIONS. RELATIVE HUMIDITIES WILL INCREASE
ONCE TEMPERATURES DIMINISH THIS EVENING...HOWEVER WINDS WILL
CONTINUE TO BE GUSTY INTO THE LATE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MASEK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at May 19, 2:57 AM MDT, 11 hours 1 minute earlier.

Area forecast discussion, May 19, 2:57 AM MDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED 4TH PARAGRAPH
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 AM CDT MON MAY 18 2009

.DISCUSSION...
MODERATE INTENSITY HEAT WAVE UNDER WAY ACROSS MUCH OF THE WESTERN
HIGH PLAINS. NEARLY ALL LOCATIONS IN THE NORTH PLATTE CWA REACHED
90 DEGREES OR HIGHER ON MONDAY...AND EXPECTING MUCH THE SAME TODAY.
CONDITIONS TODAY APPEAR TO NOT BE QUITE AS DRY AS MONDAY
HOWEVER...AS A FRONTAL BOUNDARY LYING ACROSS SOUTH DAKOTA WILL ALLOW
FOR THE POOLING OF SURFACE MOISTURE /DEW POINTS IN THE UPPER 40S TO
LOWER 50S/ ACROSS MUCH OF NEBRASKA TO THE SOUTH OF THE BOUNDARY.
THIS MOISTURE WILL BE QUITE SHALLOW HOWEVER...AS GULF OF MEXICO
MOISTURE  REMAINS WELL SOUTHEAST OF THE CENTRAL PLAINS. CONCERNS FOR
TODAY WILL BE THE WIND POTENTIAL...AND THE SLIGHT CHANCE FOR AN
ISOLATED T-STORM TO POP ALONG THE SURFACE TROUGH ACROSS THE
PANHANDLE LATE THIS AFTERNOON. FIRST THE WINDS...MAV GUIDANCE IS THE
MOST AGGRESSIVE WITH WINDS TODAY. MAV SUGGESTS SUSTAINED WINDS THIS
AFTERNOON APPROACH 30 KTS FOR ABOUT THREE TO SIX HOURS ACROSS THE
EASTERN HALF OF NORTH CENTRAL NEBRASKA. BUFKIT AND MET DATA ARE
LESS...AND KEEP ALL AREAS JUST BELOW THE ADVISORY THRESHOLD. AFTER
EXAMINATION OF AREA SOUNDINGS FROM SOUTHWEST THROUGH NORTH CENTRAL
NEBRASKA...HAVE DECIDED TO HOIST A WIND ADVISORY FOR THIS AFTERNOON
AND EVENING. SOUNDINGS INDICATE NORTH PLATTE MIXING TO 750 MB...AND
ONEILL TO 825 MB. SPEEDS AT THESE LEVELS ARE FROM 40 TO 45 KTS...SO
POTENTIAL IS DEFINITELY THERE FOR STRONG WINDS THIS AFTERNOON. BASED
ON WHAT I AM SEEING IN THE SOUNDING PROFILES...HAVE DECIDED TO
FOLLOW THE MAV GUIDANCE...AND THAT SPELLS WINDS ADVISORY FROM
ROUGHLY IMPERIAL TO VALENTINE AND POINTS EAST. WILL START THE
ADVISORY AT 18Z AND RUN IT THROUGH 02Z WEDNESDAY. NEXT CONCERN WILL
BE THE SMALL POTENTIAL FOR A STORM ALONG THE SURFACE TROUGH/DRY LINE
LATE THIS AFTERNOON. BOTH GFS AND NAM INDICATE VERY STEEP LOW AND
MID LEVEL LAPSE RATES ALONG WITH 500 TO 1000 J/KG OF CAPE. BUFKIT
SOUNDINGS SUGGEST CAP IS GONE BY 4 PM MDT...AND IF A STORM MANAGES
TO DEVELOP IT WILL BE VERY HIGH BASED...WITH STORM BASES EXPECTED
AROUND 10000 FT AGL. ANY ISOLATED STORM WILL DIMINISH EARLY THIS
EVENING. COLD FRONT MAKES IT WAY INTO NORTHWEST NEBRASKA ON
WEDNESDAY...AND THIS WILL BRING A BETTER CHANCE OF THUNDERSTORMS
LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. AS IS THE CASE
TODAY...STORMS WEDNESDAY APPEAR TO BE RATHER HIGH BASED...BUT SHEAR
IS SUCH THAT A FEW HIGH BASED SUPERCELLS WITH LARGE HAIL WILL BE A
POSSIBILITY RIGHT ALONG AND JUST BEHIND THE BOUNDARY...WHERE SOME
POOLING OF MOISTURE WILL BE FOUND. ANOTHER HOT DAY CAN ALSO BE
EXPECTED ON WEDNESDAY AHEAD OF THE FRONT...WITH MID 90S LIKELY.
FRONT WILL SAG SOUTH OF THE AREA THURSDAY...AND THEN LIFT NORTH AS A
WARM FRONT FRIDAY AND SATURDAY. WILL INTRODUCE AN INGREDIENT THAT
HAS BEEN MISSING BY SATURDAY...AND THAT IS GULF MOISTURE. THIS
MOISTURE COMBINED WITH THE FRONT WILL SPELL THE CONTINUED CHANCE FOR
SHOWERS AND THUNDERSTORMS FOR MUCH OF THE WEEKEND. WON/T RAIN ALL
WEEKEND...BUT SHOWERS OFF AND ON WILL BE POSSIBLE.  OTHERWISE
TEMPERATURES WILL MAINLY RUN IN THE 70S FOR HIGHS...WITH LOWS
STAYING NEAR 60 WITH THE INCREASE IN DEW POINTS. A PROLONGED WET
SPELL APPEARS TO BE IN THE OFFING BEYOND MEMORIAL DAY WEEKEND...BUT
THIS WILL BE ADDRESSED LATER AS THIS IS BEYOND THE FORECAST
PERIOD.
&&

.AVIATION...
UNLIMITED VISIBILITIES AND CEILINGS AOA 20000 FT AGL ARE
EXPECTED TODAY AND TONIGHT AT THE KLBF AND KVTN TERMINALS. STRONG
SOUTHERLY WINDS WITH GUSTS UP TO 40KTS ARE LIKELY THIS AFTERNOON AND
EVENING AT BOTH TERMINALS. IF WINDS CAN DECOUPLE TO UNDER 10 KTS
TONIGHT...NON CONVECTIVE LOW LEVEL WIND SHEAR WILL BE
POSSIBLE...ESPECIALLY AFTER 06Z TONIGHT.
&&

.FIRE WEATHER...
NEAR EXTREME FIRE DANGER WILL EXIST ACROSS THE
EASTERN PANHANDLE LATER THIS AFTERNOON DUE TO A COMBINATION OF GUSTY
SOUTHERLY WINDS AND MINIMUM RELATIVE HUMIDITIES OF 18 TO 23 PERCENT.
AT THIS TIME...THE GREATEST THREAT FOR EXTREME FIRE DANGER IS OVER
THE EASTERN NEBRASKA PANHANDLE. FEEL AT THIS JUNCTURE...MINIMUM
RELATIVE HUMIDITIES WILL NOT REMAIN AOB 15 PERCENT FOR GREATER THAN
3 HOURS LATER THIS AFTERNOON. WITH THIS IN MIND...WILL FORGO ANY RED
FLAG WARNINGS FOR NOW AND EMPHASIZE THE FIRE DANGER IN THE
DISCUSSION PORTION OF THE FWFLBF AND HWOLBF.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 18Z TO 02Z
WEDNESDAY FOR NEZ005>010-025>029-037-038-058-059-069>071

DISCUSSION...TAYLOR
AVIATION/FIRE WEATHER...BUTTLER
Hazardous weather outlook, May 19, 4:06 AM MDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
506 AM CDT TUE MAY 19 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-201030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
506 AM CDT TUE MAY 19 2009 /406 AM MDT TUE MAY 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

NEAR EXTREME FIRE DANGER WILL EXIST TODAY...MAINLY WEST OF HIGHWAY
83 FROM VALENTINE TO NORTH PLATTE. FIRE DANGER MAY REACH EXTREME
CONDITIONS OVER THE EASTERN PANHANDLE LATE THIS AFTERNOON AND
EARLY THIS EVENING.

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH ARE
LIKELY THIS AFTERNOON AND EARLY THIS EVENING ACROSS PORTIONS OF
THE OUTLOOK AREA. THE MAIN AREA OF CONCERN IS EAST OF A LINE FROM
GRANT...TO STAPLETON...TO VALENTINE. WINDS ARE EXPECTED TO SUBSIDE
SOME AFTER SUNSET.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHEASTERN
PANHANDLE LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME GUSTY
WINDS ARE POSSIBLE IN THE VICINITY OF THUNDERSTORMS THIS EVENING.
AT THIS TIME...NO SEVERE THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT WILL PASS THROUGH WESTERN AND NORTH CENTRAL NEBRASKA
ON WEDNESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND
BEHIND THE FRONT. SOME OF THESE MAY BE ON THE STRONG
SIDE...ESPECIALLY OVER NORTHERN PORTIONS OF THE OUTLOOK AREA.
GUSTY WINDS AND SMALL HAIL ARE THE MAIN THREATS WITH THESE STORMS.

A FRONTAL BOUNDARY WILL STALL ACROSS THE CENTRAL PLAINS LATER IN
THE WEEK. THUNDERSTORMS WILL BE POSSIBLE ALONG THIS BOUNDARY. AT
THIS TIME...NO SEVERE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:34 AM MDTWind AdvisoryLBFBlaine, Boyd, Brown, Chase, Cherry, Custer and 12 more19 hr

Nearby

Red Flag Warnings in Nebraska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.